Alert archive / Arizona / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 89, NWS Las Vegas, NV

September 8, 2022Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 8, 2022, 7:32 PM MST for Mohave County, Arizona. It was in force for 73 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2022, 7:32 PM MST (02:32 UTC)
Expired
Sep 8, 2022, 8:45 PM MST
In force
73 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 46 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 2.5 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2022-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2022-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
135 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
3776 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

949 
WUUS55 KVEF 090232
SVRVEF
AZC015-090345-
/O.NEW.KVEF.SV.W.0089.220909T0232Z-220909T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
732 PM MST Thu Sep 8 2022

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  West central Mohave County in northwestern Arizona...

* Until 845 PM MST.

* At 731 PM MST, a severe thunderstorm was located 8 miles northwest
  of Dolan Springs, or 32 miles southeast of Boulder City, moving
  west at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs and trees.

* Locations impacted include...
  Katherine Landing, Windy Point Campground, Pierce Ferry And 
  Antares Roads, Meadview, Hoover Dam, Packsaddle Campground, 
  Chloride, New Kingman-Butler, Lake Mead National Recreation Area, 
  Temple Bar Campground, Dolan Springs, South Cove, Golden Valley 
  and Temple Bar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3519 11457 3536 11460 3549 11468 3561 11465
      3571 11471 3581 11471 3587 11466 3594 11473
      3609 11475 3614 11463 3614 11437 3606 11432
      3601 11422 3603 11415 3611 11412 3622 11401
      3586 11408 3558 11405 3545 11388 3528 11376
TIME...MOT...LOC 0231Z 091DEG 31KT 3571 11434 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

VARIAN
2 follow-up statements
857 
WWUS55 KVEF 090250
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
750 PM MST Thu Sep 8 2022

AZC015-090345-
/O.CON.KVEF.SV.W.0089.000000T0000Z-220909T0345Z/
Mohave AZ-
750 PM MST Thu Sep 8 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM MST
FOR WEST CENTRAL MOHAVE COUNTY...

At 747 PM MST, a severe thunderstorm was located 15 miles northwest
of Dolan Springs, or 25 miles southeast of Boulder City, moving west
at 35 mph.

HAZARD...60 mph wind gusts across west-central Mohave County... 45 
         mph wind gusts at Lake Mead Recreation Area.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs and trees.

Locations impacted include...
Katherine Landing, Windy Point Campground, Pierce Ferry And Antares 
Roads, Meadview, Hoover Dam, Packsaddle Campground, Chloride, New 
Kingman-Butler, Lake Mead National Recreation Area, Temple Bar 
Campground, Dolan Springs, South Cove, Golden Valley and Temple Bar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake Mead or Lake Mohave, get away from the water and 
move indoors or inside a vehicle. Thunderstorm-related wind gusts 
will result in hazardous boating conditions.

&&

LAT...LON 3519 11457 3536 11460 3549 11468 3561 11465
      3571 11471 3581 11471 3587 11466 3594 11473
      3609 11475 3614 11463 3614 11437 3606 11432
      3601 11422 3603 11415 3611 11412 3622 11401
      3586 11408 3558 11405 3545 11388 3528 11376
TIME...MOT...LOC 0247Z 091DEG 31KT 3571 11452 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

VARIAN
250 
WWUS55 KVEF 090342
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
842 PM MST Thu Sep 8 2022

AZC015-090352-
/O.EXP.KVEF.SV.W.0089.000000T0000Z-220909T0345Z/
Mohave AZ-
842 PM MST Thu Sep 8 2022

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MOHAVE COUNTY
WILL EXPIRE AT 845 PM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3519 11457 3536 11460 3549 11468 3561 11465
      3571 11471 3581 11471 3587 11466 3594 11473
      3609 11475 3614 11463 3614 11437 3606 11432
      3601 11422 3603 11415 3611 11412 3622 11401
      3586 11408 3558 11405 3545 11388 3528 11376
TIME...MOT...LOC 0342Z 091DEG 31KT 3572 11509 

$$

VARIAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 2:50 PM MST, 4 hours 42 minutes earlier.

Area forecast discussion, Sep 8, 2:50 PM MST, 4 hours 42 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
250 PM PDT Thu Sep 8 2022

.SYNOPSIS...Hurricane Kay will bring big changes through next
Wednesday. Flash Flood Watches have been issued for much of
southeastern California, as well as parts of southern Nevada and
northwest Arizona for Friday and Saturday. Moisture from Kay will
linger through early next week as the hurricane deteriorates and the
remnant circulation eventually moves over the region, keeping
chances of showers and thunderstorms in the forecast. There are some
signs of drying late in the week.
&&

.SHORT TERM...through Sunday night. Early afternoon satellite loop
was quite interesting, especially over San Bernardino County, where
lower clouds associated with isolated thunderstorms were moving
quickly west while cirrus associated with the outflow of Hurricane
Kay were tracking northeast. Surface obs showed temperatures several
degrees lower than 24 hours ago southeast of I-15 under the
hurricane outflow cirrus canopy, but only a couple of degrees lower
in the sunnier conditions farther northwest. Obviously, Hurricane
Kay remains the feature of interest. The track of the center has
wobbled a bit to the right, bringing it onshore near the Baja Spur,
and the overall forecast track hasn't changed much, showing a north
northwestward track to about 31N before turning west due to the
influence of high pressure over the southwestern states and
weakening quickly over cooler waters. More important for our
purposes will be the southerly flow east of the center, which will
push a surge of tropical moisture into the deserts Friday and
Saturday. There is still a lot of uncertainty in exactly where bands
of heavy rain may set up, and the Flood Watch was left unchanged.
Even with the uncertainty, one area that looks especially favorable
for heavy rain is the Highway 62 corridor, including the Morongo
Basin, which will be closest to Kay's center and will see a long
period of southeasterly to easterly upslope flow. Precipitable water
drops off substantially on Sunday, which should end the widespread
heavy rain threat for much of the region. However, depending on how
much rain falls Friday and Saturday, the flooding threat may not
end, as the remnants of Kay will still be lurking offshore and
providing modest forcing.

.LONG TERM...Monday through Thursday.

Less confidence in the longer range as many of the more sensible
weather details will be dependent on the eventual track of what
remains of Hurricane Kay. Expectation remains that flow aloft will
turn more southwesterly next week, while remains of Kay may be
absorbed into the large scale flow and lift into the Mojave Desert
and Great Basin. This may keep precipitation chances alive for at
least the first half of next week, with precip tending to favor the
Great Basin zones with time. After a few days of southwesterly flow
aloft, conditions should dry out more noticeably by late in the week.
Meanwhile, what can be said with more confidence is that much cooler
conditions can be expected thanks to the abundance of moisture and
broad troughing taking shape across the West. Looking ahead at
the long range GEFS/EC H5 means, a series of Pacific shortwaves
keep any ridge rebuilding over the four corners through the next
10-14 days...which may mean the end of the 2022 Monsoon.
&&

.AVIATION...For Harry Reid...East-southeasterly winds will persist
for the next few hours before shifting and becoming south-
southwesterly later this evening. Winds should remain light through
the overnight hours. Gusty southeasterly winds will pick up around
15/16Z Friday morning. These gustier winds will persist throughout
Friday morning and afternoon. Mid-level and high cloud cover will
continue to increase, but cloud bases are expected to remain above
10 kft. Showers and thunderstorms are expected to pop up late Friday
afternoon and evening, impacting the southeast, southwest, and
potentially northeast approach corridors. These showers and
thunderstorm are not expected to impact the KLAS terminal area until
after 06Z.

For the rest of southern Nevada, northwest Arizona and southeast
California...KVGT and KHND will follow similar trends to KLAS. KBIH
will remain light and variable before swinging to the east-northeast
later this afternoon. Outflow winds from convection in the Eastern
Sierra and White Mountains will have the potential to impact KBIH
later this afternoon/evening. However confidence in these winds
materializing and the timing of them is currently low, so there is
no mention of them in the TAF. KDAG will shift back to the west this
evening before becoming light and variable. Winds will pick up and
shift to the southeast tomorrow morning with 20-25 knot gusts
expected. Showers and thunderstorms are expected to impact the KDAG
area on Friday afternoon, with the potential for them to move into
the vicinity as early as 18Z. Winds at KEED and KIFP will have a
more southerly component throughout the TAF period, with the
exception of convective influence later this afternoon and evening.
Showers/thunderstorms and their associated outflow winds are
expected to impact KEED and KIFP between 02-04Z. Gusts will likely
be out of the east, however they could become variable as the storms
pass, with speeds around 25-35 knots. Once the convection clears out
around 04/05Z, winds will swing back to the southeast with sustained
speeds around 10-15 knots.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Morgan
LONG TERM...Outler
AVIATION...Stessman

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Sep 8, 5:57 PM MST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
557 PM PDT THU SEP 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     TSTM WND GST     1 WNW INDIAN SPRINGS    36.59N 115.69W
09/08/2022  M59 MPH          CLARK              NV   MESONET

            THE INDIAN SPRINGS AUXILIARY AIRFIELD BEGAN
            GUSTING IN EXCESS OF 58 MPH AT 522 PM. THE
            PEAK GUST MEASURED WAS 59 MPH AND LAST
            OCCURRED AT 526 PM.

&&

MS

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 6:59 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.